Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Melbourne, FL

June 4, 2018Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 4, 2018, 3:47 PM EDT for Brevard County, Florida. It was in force for 28 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2018, 3:47 PM EDT (19:47 UTC)
Expired
Jun 4, 2018, 4:15 PM EDT
In force
28 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 42 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:50 PM EDTTSTM WND GST 487 Nne Port Canaveral, FLGUST TO 42 KNOTS FROM NNW AT USAF TOWER 62.
Jun 4, 3:50 PM EDTTSTM WND GST 488 Nnw Port Canaveral, FLGUST TO 42 KNOTS FROM NNW AT USAF TOWER 506.
Jun 4, 3:51 PM EDTTSTM WND GST 465 N Port Canaveral, FLGUST TO 40 KNOTS FROM NNW AT CCAFS SKID STRIP.
Jun 4, 3:57 PM EDTTSTM WND DMGTitusville Airport, FLTHREE SMALL PLANES FLIPPED AT TITUSVILLE AIRPORT. REPORT RELAYED FROM AIRPORT PERSONNEL AT SPACE COAST REGIONAL AIRPORT.
Jun 4, 4:05 PM EDTTSTM WND GST 525 N Cape Canaveral, FLUSAF WIND TOWER 403 RECORDED A WIND GUST OF 52 MPH/45 KT FROM THE NORTH.
Jun 4, 4:05 PM EDTTSTM WND GST 52Titusville Airport, FLGUST OF 45 KNOTS FROM THE NORTH.
Jun 4, 4:05 PM EDTTSTM WND GST 545 Ne Port Canaveral, FLUSAF WIND TOWER 3 MEASURED A WIND GUST OF 54 MPH/47 KT FROM THE NW.
Jun 4, 4:05 PM EDTHAIL 0.75 Ese Port Saint John, FLNUMEROUS SPOTTER REPORTS OF DIME SIZE HAIL IN NORTH MERRITT ISLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WUUS52 KMLB 041947
SVRMLB
FLC009-042015-
/O.NEW.KMLB.SV.W.0032.180604T1947Z-180604T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
347 PM EDT MON JUN 4 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northern Brevard County in Florida...

* Until 415 PM EDT.

* At 346 PM EDT, National Weather Service meteorologists were 
  tracking a severe thunderstorm located over Merritt Island 
  Wildlife Refuge, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Titusville and Cape Canaveral. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2841 8059 2832 8061 2832 8064 2857 8059
      2858 8060 2832 8066 2848 8073 2832 8071
      2832 8085 2863 8087 2862 8080 2847 8076
      2859 8072 2859 8066 2863 8079 2864 8062
      2859 8058 2846 8052
TIME...MOT...LOC 1946Z 308DEG 18KT 2854 8072 

HAIL...1.00IN
WIND...60MPH
 
$$

Ulrich
1 follow-up statement
943 
WWUS52 KMLB 042009
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
409 PM EDT MON JUN 4 2018

FLC009-042015-
/O.CON.KMLB.SV.W.0032.000000T0000Z-180604T2015Z/
Brevard FL-
409 PM EDT MON JUN 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL BREVARD COUNTY...

At 409 PM EDT, a severe thunderstorm was located near Port Canaveral,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cape Canaveral and Merritt Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2841 8059 2832 8061 2832 8085 2847 8076
      2833 8071 2833 8066 2840 8070 2840 8073
      2841 8070 2849 8073 2850 8073 2853 8071
      2853 8062 2851 8063 2853 8060 2853 8056
      2849 8054
TIME...MOT...LOC 2009Z 308DEG 18KT 2847 8062 

HAIL...1.00IN
WIND...60MPH
 
$$

Ulrich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:42 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 4, 3:42 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
342 PM EDT Mon Jun 4 2018

.DISCUSSION...

TONIGHT...Expect scattered storms to collect toward the Space and
Treasure Coasts into the early evening, with some remaining strong
to marginally severe. Storms more electrical charged than yesterday.
There will be lingering potential for local gusts 45-55 mph along
with small hail. Storms should transition offshore absent east coast
sea breeze. However, SW-S-SE pushing outflows may kick up secondary
convection and take advantage of horizontal momentum and propagation
vector before finding the coast. Convection is forecast to dampen
during the evening and diminish between 10PM to Midnight. Afterward,
skies will become partly cloudy. Min temps L/M70s.

TOMORROW...Mid-level troughing flattens as weakening surface
boundary sags farther south down the peninsula while becoming more
diffuse. Some drying occurs in its wake to confine notable rain
chances south of MCO/MLB, so limited and below normal coverage north
of there. Continued rather warm with max temps in the L90s.

WED-THU...Westerly flow aloft buckles during mid-late week as a
short wave trough drops SE from the mid-lower MS Valley across the
SE by Tuesday night and into FL Wed-Thu. Local moisture increases
ahead of a weak "back door" front dropping across the SE seaboard
Wed/Thu. From S-N, rain chances steadily increase compared to Tue.
Stout westerly flow will maintain rather warm temperatures with
widespread L90s, dropping back to U80s-L90s thereafter, owing to
relaxing of the westerly flow and increasing clouds/precip. Mins
mainly in the L70s.

FRI-SUN...(from previous) The mid level trough over Florida will
dampen out from late week into next weekend, however below normal
H50 heights will linger over the GOMEX, with mid level winds backing
to SW as the Atlantic ridge builds to the east. At the surface, a
weak inverted surface trough will linger over the peninsula through
Saturday, before dampening out Saturday night. By Sunday, all the
global model guidance indicates increasing SW flow between a
developing trough over the eastern CONUS and the strengthening
Atlantic ridge. Above normal chances for diurnal convection are
expected through the period, owing to lingering moisture associated
with the surface trough, followed by increasing deep layer SW flow.
Max/min temps fairly close to climo...U80s near the coast/L90s
inland, with L70s at night.

&&

.AVIATION...Tempo VRB15G28KT 2-4SM TSRA BKN020-030CB for KTIX-KMLB
next several hours. VCTS for KSFB-KMCO-KISM with possible tempo
group 20-23Z. For KVRB south to KSUA, VCTS possible thru 01Z.
Becoming mainly VFR by 01-03Z all sites.

&&

.MARINE...
TONIGHT...Westerly flow ahead of an approaching frontal boundary
will be 10-15 knots this evening, except for a diurnal increase to
around 15 knots offshore tonight.  Seas will be around 2 feet at the
coast and up to 3-4 feet out near 60nm from shore.

TUE-FRI...Some freshening of the westerly flow through Tue night may
result in some building of seas into the 3-4FT well offshore.
Otherwise, fairly benign wind/sea conditions are expected Wed onward
as the local pressure gradient becomes diffuse in the presence of a
weakening surface trough. Seas 2-3FT Wed, subsiding to 2FT or less
Thu-Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  71  90 /  10  10  10  40
MCO  75  92  72  90 /  10  20  10  40
MLB  76  90  73  87 /  20  20  10  40
VRB  76  91  72  88 /  10  30  20  40
LEE  74  92  72  90 /  10  10  10  50
SFB  75  92  72  91 /  10  10  20  40
ORL  76  92  73  90 /  10  20  10  40
FPR  74  91  72  88 /  10  30  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT-TERM/LONG-TERM...DS
AVIATION/DSS...FJ
Hazardous weather outlook, Jun 4, 10:00 AM EDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1000 AM EDT Mon Jun 4 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1000 AM EDT Mon Jun 4 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Daytime heating and a quite moist air mass will combine to
generate isolated to scattered afternoon storms. The main hazard
will be from occasional to frequent lightning strikes in a few
strong storms. Wind gusts to around 50 mph will also be possible.
Movement will be to the east at 10 to 15 mph. Those with outside
activities should move indoors as skies darken to the west or
thunder is heard in the distance.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered storms will move to the east at 10 to 15 mph
this afternoon and cross coastal sections into the nearshore
Atlantic. A few strong storms with frequent lightning strikes and
gusty winds 35 to 40 knots will be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Drier air is forecast to overspread areas northward from Orlando
and Cape Canaveral on Tuesday, inhibiting afternoon storm
formation there. Otherwise, moisture levels should support
scattered afternoon and evening storms, with some increase in
coverage expected late in the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Lascody/Johnson

In the hours before

Special weather statement, Jun 4, 2:48 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Melbourne FL
248 PM EDT MON JUN 4 2018

FLZ041-045-046-141-147-041945-
Coastal Volusia FL-Northern Brevard County FL-Orange FL-Seminole FL-
Inland Volusia FL-
248 PM EDT MON JUN 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHWESTERN
BREVARD...EAST CENTRAL ORANGE AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL
345 PM EDT...

At 248 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osteen to near Scottsmoor. Movement was
east at 25 mph.  An outflow boundary moving southward across
Seminole, northern Brevard, and northeastern Orange counties is
expected to initiate additional strong thunderstorms.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Orlando, Sanford, Titusville, Oviedo and Winter Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2858 8060 2854 8073 2859 8066 2863 8079
      2872 8074 2880 8085 2854 8079 2852 8132
      2885 8129 2887 8084 2886 8080 2880 8079
      2882 8076 2869 8071 2866 8064 2856 8057
      2855 8057
TIME...MOT...LOC 1848Z 284DEG 26KT 2881 8118 2881 8082

Combs
Local storm report, Jun 4, 2:54 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
254 PM EDT MON JUN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     4 NW HAULOVER CANAL     28.78N 80.80W
06/04/2018  M46 MPH          Brevard            FL   OTHER FEDERAL

            GUST TO 40 KNOTS FROM NW AT USAF WIND TOWER 421.

&&

PG
Local storm report, Jun 4, 3:16 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
316 PM EDT MON JUN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     3 E HAULOVER CANAL      28.74N 80.70W
06/04/2018  M39 MPH          Brevard            FL   OTHER FEDERAL

            GUST TO 34 KNOTS FROM THE NORTH AT USAF TOWER 19.

&&

PG
Local storm report, Jun 4, 3:40 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
340 PM EDT MON JUN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     2 SW PLAYALINDA BEACH   28.63N 80.66W
06/04/2018  M39.00 MPH       Brevard            FL   OTHER FEDERAL

            GUST TO 34 KNOTS FROM NNW AT USAF TOWER 3132.

0335 PM     TSTM WND GST     3 SSE PLAYALINDA BEACH  28.61N 80.62W
06/04/2018  M41.00 MPH       Brevard            FL   OTHER FEDERAL

            GUST TO 36 KNOTS FROM NNE AT USAF TOWER 211.

&&

PG
Special weather statement, Jun 4, 3:40 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
340 PM EDT MON JUN 4 2018

FLZ147-042045-
Northern Brevard County FL-
340 PM EDT MON JUN 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREVARD COUNTY UNTIL 445
PM EDT...

At 340 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Christmas to Titusville to
near Playalinda Beach. Movement was southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Titusville, Cocoa, Cocoa Beach, Cape Canaveral and Lone Cabbage Fish
Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2835 8060 2835 8061 2836 8061 2857 8059
      2858 8060 2836 8066 2836 8065 2835 8066
      2841 8073 2859 8072 2859 8066 2863 8076
      2862 8081 2835 8072 2834 8086 2861 8098
      2866 8096 2863 8083 2866 8063 2846 8052
TIME...MOT...LOC 1940Z 325DEG 16KT 2862 8097 2858 8081 2859 8063

Combs
Local storm report, Jun 4, 3:45 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
345 PM EDT MON JUN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     6 SSE PLAYALINDA BEACH  28.57N 80.59W
06/04/2018  M44 MPH          Brevard            FL   OTHER FEDERAL

            GUST TO 38 KNOTS FROM NNW AT USAF TOWER 1102.

&&

PG

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:26 PM EDTSpecial Weather StatementMLBVolusia34 min
Jun 4, 1:15 PM EDTSpecial Weather StatementMLBVolusia45 min
Jun 4, 2:00 PM EDTSpecial Weather StatementMLBSeminole45 min
Jun 4, 2:07 PM EDTSevere Thunderstorm WarningMLBSeminole, Volusia38 min
Jun 4, 2:20 PM EDTSpecial Marine WarningMLB85 min
Jun 4, 2:48 PM EDTSpecial Weather StatementMLBSeminole57 min
Jun 4, 3:00 PM EDTSevere Thunderstorm WarningMLBBrevard, Seminole, Volusia30 min
Jun 4, 3:40 PM EDTSpecial Weather StatementMLBBrevard65 min
Jun 4, 3:42 PM EDTSpecial Marine WarningMLB93 min
Jun 4, 4:53 PM EDTSpecial Weather StatementMLBBrevard52 min
Jun 4, 5:13 PM EDTSpecial Marine WarningMLB62 min
Jun 4, 5:56 PM EDTSpecial Weather StatementMLBIndian River49 min
Jun 4, 6:22 PM EDTSpecial Marine WarningMLB83 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.